Before you throw away your vitamin C and hyaluronic acid serum in the trash, let me explain why or why not.
Does hyaluronic acid make your face puffy?
It is true that hyaluronic acid can make your face look puffy if you are not careful with the dosage.
This is because the ingredient is known to increase the volume of your skin by hydrating it.
However, there are other ingredients that can cause your face to be puffy as well, such as sodium chloride and water.
So, make sure that you only use a small amount of these products when using skincare products.
If you want to avoid this problem altogether, then you should buy products that contain hyaluronic acid but also other ingredients that can help reduce puffiness in your skin.
How to prevent puffiness from hyaluronic acid
There are many ways to prevent the puffiness that comes with hyaluronic acid. Here are some tips for how to prevent it.
1. Use the right products
If you are going to use hyaluronic acid, make sure that it is in a high concentration of at least 20% and that it comes from natural sources.
The lower the percentage, the less effective it will be in plumping up your skin.
2. Avoid alcohol-based products
Alcohol depletes your skin of moisture, which can cause puffiness to occur on your face.
If you do want to use alcohol-based products, make sure that they are not applied directly to your face, or else they could cause irritation and inflammation of the skin.
3. Don’t touch your face
Your hands naturally produce oils that can clog pores and lead to breakouts — especially if they are sweaty!
So try not to touch your face often (especially during allergy season) because any kind of contact with bacteria on our hands can cause inflammation in our faces and make them look puffy or red.
If you really need to touch your face, make sure you wash your hands first before touching other parts of your body like your hair or arms for example! And don’t forget about those rings too!
4. Don’t skip out on SPF
Sun exposure can cause inflammation in your skin and make it appear redder than usual.
In order to prevent this from happening when using hyaluronic acid, make sure you wear an SPF 30+ sunscreen every day (preferably one that also contains zinc oxide or titanium dioxide).
5. Don’t over apply
When applying hyaluronic acid serums, it’s important not to overdo it!
Applying too much serum can cause irritation to sensitive skin types, especially if you have rosacea or eczema.
You should use just enough product to cover the areas where you want lift — usually around the eye area, cheekbones and lips!
6. Apply your serum before bedtime
A good rule of thumb is to apply your hyaluronic acid serum at night, just before bedtime.
You should also be sure to wash off any other skincare products before applying your serum so that the HA can work effectively.
This will help you get the most out of your product and prevent it from being washed away by other skincare products you may use during the day (such as sunscreen).
What to do with a swollen face caused by hyaluronic acid
If you’re allergic to hyaluronic acid, you should stop using it immediately and seek medical attention.
If you don’t have an allergy but are experiencing swelling in your face, here are some things to try:
- Stop using the product immediately and consult with a dermatologist.
- Use cold compresses or ice packs to reduce swelling. Apply them for 20 minutes at a time to help reduce redness and inflammation.
- Apply aloe vera gel to soothe the skin and reduce irritation.
- Avoid rubbing your face too much as this can cause more irritation and worsen the problem.
If symptoms persist or worsen after 24 hours of discontinuing use of the product, make an appointment with your doctor or dermatologist as soon as possible.
Overall, we didn’t see any clear trends that let us make definitive claims about hyaluronic acid serums causing facial puffiness.
But it’s best to be safe than sorry.
If you notice that your face is retaining more water or is puffy after applying a hyaluronic acid serum, you may want to discontinue the use of that particular product immediately and consider switching to a different serum altogether.